Heavy Snow, Northern Foot Hills
- When
- February 27, 1:00 PM MST to 11:00 PM MST
- Where
- Northern Foot Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
A storm system moved through the region during the late day and nighttime hours, bringing snow to much of the area. Heavier bands of snow developed over the northern Black Hills and portions of west central South Dakota.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A storm system moved through the region during the late day and nighttime hours, bringing snow to much of the area. Heavier bands of snow developed over the northern Black Hills and portions of west central South Dakota. The heaviest bands produced four to eight inches of snow, with locally higher amounts. Elsewhere, a few inches of snow were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 27, 10:11 AM MST, 2 hours 49 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1011 AM MST Sat Feb 27 2021
.UPDATE...
Issued at 608 AM MST Sat Feb 27 2021
As additional guidance has arrived this morning, confidence has
increased sufficiently to upgrade the northern Black Hills to a
Winter Storm Warning. Accumulating snow could begin late this
morning across the northern hills, but conditions are expected to
rapidly deteriorate beginning around mid-to-late afternoon as
snowfall rates increase to one inch per hour or greater.
Enhanced snowfall rates will also be possible over the northern
and northeastern foothills, along with any banded features over
the adjacent plains, during this time period. However, relatively
lower confidence in the duration of upslope enhancement over the
foothills and in the placement of banding over the hills precludes
the upgrade of any other zones at this time.
&&
.DISCUSSION...(Today Through Friday)
Issued at 308 AM MST Sat Feb 27 2021
Main story for this forecast package is the approaching disturbance
that will bring the potential for heavy snow today into tonight.
Probability of snow accumulations up to several inches is
increasing, with locally heavier amounts in excess of 6 inches
looking possible to even likely in two locations: 1) across portions
of the northern/northeastern Black Hills and foothills and 2) in a
narrow zone near the I-90 corridor from the western to central SD
plains. Heaviest snow will likely begin around 00z tonight and shift
eastward thru the night. For now, will expand the winter weather
advisory through south central SD to account for increased
confidence in a broader area of snow amounts over 3 inches and
likely travel impacts. Opted to not introduce any warnings at this
time, but an upgrade may be needed for the northern hills/foothills
or portions of the west central to south central SD plains later
today, particularly after 00z when snowfall rates are expected to
ramp up. Details on the setup follow below.
Currently, WV imagery shows the main vort max in the vicinity of
Teton/Yellowstone, consistent with model consensus. Modest pressure
falls are already being analyzed near the cntrl Rockies. Baroclinic
leaf feature extending from UT/CO into swrn SD suggests low-level
cyclogenesis will accelerate shortly, as advertised. Nighttime
microphysics RGB shows the upper-level cloud cover across swrn SD
and low stratus across ND/MT associated with post-frontal air
sinking southward toward the area. Closer to home, it is a quiet,
cool night with temps in the teens and 20s.
Primary vort max slowly approaches the area this morning as a broad
area of appreciable mid-to-upper-level divergence overspreads the
cntrl to nrn Plains. Within this broad divergence, deep fgen should
support the development of a band of heavy precip by mid-late aftn.
For now, it looks like this will primarily be east of our area given
the track of the 700/850 mb cyclone, though the wrn edge could
extend into far s cntrl SD. Most of our snowfall will occur with the
main vort max and associated deformation bands downstream. Strong Q-
vector conv overspreads nern WY/wrn SD by late AM/early aftn,
promoting increasing ascent. As the bulk of this ascent will
initially be above the DGZ, suspect that precip will be fairly light
thru early aftn. As the aftn wears on, and especially in the
evening, focus of ascent will shift to the lowest 200 mb above
ground, generally below and within the DGZ. While DGZ is not
particularly deep at any point and any isothermal layers are
rather shallow, still expect that snowfall rates will increase
significantly after 00z in response to this forcing. This will
especially be true in any deformation bands east of the Black
Hills and along the nrn/nern periphery of the Black Hills, where
Froude numbers approaching 1 will favor upslope enhancement across
higher elevations of the nrn and Piedmont/Sturgis foothills into
the nrn Black Hills in the 00-06z time frame. Latest NAM also
suggests the potential for upslope snow along the ern foothills,
including Rapid City, in the 21-03z time frame with primarily
easterly flow in low levels. For now, have a fairly broad-brushed
2 to 5 inches of snow over the plains east of the Black Hills, but
it may be possible to refine the forecast during the day as a
likely scenario becomes more apparent.
Once trof departs tomorrow, pattern then shifts to favor the
development of low-level thermal ridging over the next week. Prior
indications of a brief cooldown on Wednesday in the Euro suite have
backed off, with ridging now generally expected to hold firm thru
the week. Bumped up temps late in the fcst to account for NBM cold
bias, but we may still be too cool. Suffice to say, looks like a
nice stretch of above normal temps to usher in March.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1008 AM MST Sat Feb 27 2021
Area of LIFR stratus will linger across far northwest South Dakota
through this afternoon. Snow will develop over northeastern
Wyoming and far southwestern South Dakota early this afternoon and
spread from west to east through this afternoon/evening.
Widespread IFR/LIFR conditions expected with the snow. Visibility
will improve as the snow ends overnight...but MVFR/Local IFR
ceilings will persist into Sunday morning.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 11 PM MST this evening for SDZ025-
028-029-072.
Winter Weather Advisory from 5 PM MST /6 PM CST/ this afternoon
to 5 AM MST /6 AM CST/ Sunday for SDZ026-030>032-042>044-
046-047-049-073-074.
Winter Storm Warning until 11 PM MST this evening for SDZ024.
WY...Winter Weather Advisory until 11 PM MST this evening for WYZ057.
&&
Update...Sherburn
DISCUSSION...Sherburn
AVIATION...7Hazardous Weather Outlook National Weather Service Rapid City SD 604 AM MST Sat Feb 27 2021 SDZ025-028-029-072-WYZ057-281315- Northern Foot Hills-Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Wyoming Black Hills- 604 AM MST Sat Feb 27 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect from 11 AM MST this morning until 11 PM MST this evening. 3 to 6 inches of snow are expected. Hazardous travel conditions will result, especially after sunset. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-071-281315- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 604 AM MST Sat Feb 27 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight 1 to 3 inches of snow are expected today into this evening. Hazardous travel conditions may result. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-281315- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- 604 AM MST Sat Feb 27 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Snow amounts of an inch or less are expected, mainly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026-030>032-042>044-046-047-049-073-074-281315- Rapid City-Custer Co Plains-Pennington Co Plains-Haakon- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Southern Meade Co Plains-Hermosa Foot Hills- 604 AM MST Sat Feb 27 2021 /704 AM CST Sat Feb 27 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect from 5 PM MDT this evening until 5 AM MDT Sunday morning. 1 to 4 inches of snow are expected, with locally higher amounts possible. Hazardous travel conditions will result, especially after sunset. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041-281315- Southern Foot Hills-Fall River- 604 AM MST Sat Feb 27 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota. .DAY ONE...Today and Tonight Some light snow is possible today and this evening, with around an inch of accumulation possible, mainly this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-281315- Northern Black Hills- 604 AM MST Sat Feb 27 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect from 11 AM MST this morning until 11 PM MST this evening. 6 to 8 inches of snow are expected with locally higher amounts possible. Hazardous travel conditions will result, especially after sunset. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
9 winter weather, 8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939147, 939148, 939137, 939146, 939151, 939150, 939154, 939157, 939158, 939145, 939152, 939153, 939156, 939155, 939161, 939162, 939164.